Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2008, 4:25 PM MDT for Huerfano County, Pueblo County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2008, 4:25 PM MDT (22:25 UTC)
- Expired
- May 28, 2008, 4:48 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Huerfano County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 282225
SVRPUB
COC055-101-282330-
/O.NEW.KPUB.SV.W.0016.080528T2225Z-080528T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT WED MAY 28 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
SOUTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
* UNTIL 530 PM MDT...
* AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME
NORTHEASTERN HUERFANO COUNTY...OR ABOUT 33 MILES SOUTH OF PUEBLO...
AND WAS MOVING TOWARD THE NORTHEAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH
CENTRAL PUEBLO COUNTY AND EXTREME NORTHEASTERN HUERFANO COUNTY.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3804 10431 3789 10414 3779 10440 3774 10450
3780 10463
TIME...MOT...LOC 2225Z 237DEG 18KT 3782 10449
$$2 follow-up statements
000
WWUS55 KPUB 282235
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
435 PM MDT WED MAY 28 2008
COC055-282245-
/O.CAN.KPUB.SV.W.0016.000000T0000Z-080528T2330Z/
HUERFANO CO-
435 PM MDT WED MAY 28 2008
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN HUERFANO COUNTY...
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.
LAT...LON 3779 10440 3781 10436 3786 10454 3804 10431
3791 10417 3789 10414 3788 10415
TIME...MOT...LOC 2235Z 232DEG 35KT 3788 10439
$$
COC101-282330-
/O.CON.KPUB.SV.W.0016.000000T0000Z-080528T2330Z/
PUEBLO CO-
435 PM MDT WED MAY 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL PUEBLO COUNTY...
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED OVER
EXTREME SOUTH CENTRAL PUEBLO COUNTY...OR 31 MILES SOUTH OF PUEBLO...
AND WAS MOVING TOWARD THE NORTHEAST AT 30 MPH.
THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL
PUEBLO COUNTY.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3779 10440 3781 10436 3786 10454 3804 10431
3791 10417 3789 10414 3788 10415
TIME...MOT...LOC 2235Z 232DEG 35KT 3788 10439
$$000
WWUS55 KPUB 282248
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT WED MAY 28 2008
COC101-282259-
/O.CAN.KPUB.SV.W.0016.000000T0000Z-080528T2330Z/
PUEBLO CO-
448 PM MDT WED MAY 28 2008
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL PUEBLO COUNTY...
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.
LAT...LON 3779 10440 3781 10436 3786 10454 3804 10431
3791 10417 3789 10414 3788 10415
TIME...MOT...LOC 2249Z 232DEG 35KT 3796 10425
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:46 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 28, 2:46 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 246 PM MDT WED MAY 28 2008 .SHORT TERM... (TONIGHT AND THURSDAY) TONIGHT...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MAINLY THE MOUNTAINS AND I-25 CORRIDOR THROUGH EARLY EVENING. AFTER MIDNIGHT...MOST AREAS WILL BECOME GENERALLY CLEAR. HOWEVER...WINDS WILL CONTINUE FROM THE SOUTH OR SOUTHWEST ACROSS THE REGION...INCREASING OVER THE HIGH COUNTRY AS A JET MOVES ACROSS THE AREA. WINDS ARE EXPECTED TO STAY UP OVER MOST AREAS THROUGH THE NIGHT. THURSDAY...WITH WINDY CONDITIONS...LOW HUMIDITY...AND TEMPERATURES WARMING RAPIDLY TO MORE SUMMER LIKE LEVELS...FIRE DANGER WILL BECOME CRITICAL ACROSS MOST OF THE EASTERN PLAINS. A RED FLAG WARNING HAS BEEN ISSUED ALONG THE INTERSTATE 25 CORRIDOR FROM 10 AM TO 8 PM THURSDAY. ALSO...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE REMAINDER OF THE EASTERN PLAINS...EXCEPT FOR OTERO COUNTY...WHERE SUFFICIENT RAINS HAVE OCCURRED DURING THE PAST FEW DAYS SO THEY DO NOT MEET THE WATCH CRITERIA. ELSEWHERE...MODERATE TO STRONG WINDS ARE EXPECTED AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA. TEMPERATURES WILL BE ABOVE NORMAL AS A RIDGE OF HIGH PRESSURE PUSHES INTO THE AREA FROM THE SOUTH. A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS THROUGH THE DAY AND DEVELOP OVER THE PLAINS AS A WEAK WEATHER DISTURBANCE MOVES INTO THE AREA FROM THE NORTHWEST LATE IN THE DAY. -JKH- .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) THURSDAY NIGHT AND FRIDAY...MORE OF A WESTERLY FLOW ACROSS THE REGION THROUGH FRIDAY AS A DISTURBANCE ROLLS EAST ACROSS THE NORTHERN ROCKIES. THIS WILL SEND A COLD FRONT DOWN EASTERN COLORADO LATE THU NIGHT...THOUGH BOTH NAM AND GFS MODELS TRY TO WASH OUT THIS FEATURE. REALIZED EFFECTS ON MAX TEMPS FRI ARE NEGLIGIBLE...WITH AFTN TEMPS STILL PUSHING 90 F FOR THE PLAINS. THEREFORE...KEPT ISOLATED POPS NEARLY ALL AREAS THU EVE TO ACCT FOR FRONTAL PASSAGE...BUT MOVING INTO FRI IT DOES NOT LOOK LIKE THERE WILL BE MUCH CHANCE FOR PCPN AND KEPT POP GRIDS NIL. SATURDAY AND SUNDAY...SFC HI PRES SINKS SOUTH INTO THE CENTRAL PORTION OF THE COUNTRY BY SAT...PRODUCING UPSLOPE FLOW THAT COULD PRODUCE SLIGHTLY MORE CLOUD COVER AND MAX TEMPS ABOUT 5 TO 10 DEG COOLER ON SAT. MODELS STILL KEEP CONDITIONS DRY SO MAINTAINED NIL POPS...BUT WILL HAVE TO REVISIT THIS LATER. COOLER MORE MOIST UPSLOPE DIMINISHES BY SUN MORN...WITH PLENTY OF SOLAR HEATING ON RESIDUAL LLVL MOISTURE FOR SOME ISOLATED CONVECTION ESPECIALLY ALONG THE CO/KS BORDER. MONDAY THROUGH WEDNESDAY...REST OF THE FORECAST PERIOD LOOKS LIKE OF THE SAME...WITH AN UPPER TROUGH OFF THE CA COAST AND A RIDGE OF HIGH PRES OVER THE SOUTHERN PLAINS. THIS WILL KEEP SW FLOW ALOFT ACROSS THE 4 CORNERS...WITH GENERALLY DRY AND HOT CONDITIONS PERSISTING. MOORE && .AVIATION...ISOLATED TSRA POSSIBLE ACROSS THE MTS AND I-25 CORRIDOR INTO THIS EVENING. A FEW SHOWERS WILL CONTINUE IN THE EASTERN SAN JUANS UNTIL 09Z...THEN END. AFTER 12Z EXPECT SHOWERS TO DEVELOP ACROSS THE MOUNTAIN AREAS AND BECOME TSRA AFTER 15Z. THE OUTLOOK IS FOR ISOLATED TSRA TO SPREAD ACROSS THE ENTIRE AREA AFTER 18Z. FOR KALS...KCOS...AND KPUB...VCTS WILL CONTINUE UNTIL 02Z...THEN CONDITIONS WILL BECOME VFR THROUGH 18Z. -JKH- && .PUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR COZ231-233>237. RED FLAG WARNING FROM 10 AM TO 8 PM MDT THURSDAY FOR COZ221-222- 225>230. && 51/27
Hazardous weather outlook, May 28, 6:51 AM MDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 651 AM MDT WED MAY 28 2008 COZ058>089-093>099-291300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 651 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS...HIGH VALLEYS AND SOUTHEAST PLAINS TODAY. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH...WITH DIME SIZED HAIL AND WIND GUSTS TO AROUND 50 MPH POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS...HIGH VALLEYS...AND SOUTHEAST COLORADO PLAINS THURSDAY...WITH THE STRONGEST STORMS OVER THE FAR SOUTHEAST CORNER OF THE STATE. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 45 MPH. HIGH FIRE DANGER MAY CONTINUE ACROSS PORTIONS OF THE SAN LUIS VALLEY THROUGH THE PERIOD...AS BREEZY WINDS AND LOW AFTERNOON HUMIDITY VALUES...COMBINED WITH PERSISTENT DRY CONDITIONS...COULD CREATE CRITICAL FIRE WEATHER CONDITIONS. FIRE DANGER MAY ALSO INCREASE ACROSS PORTIONS OF THE EASTERN MOUNTAINS AND PLAINS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS MAY BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:30 PM MDT | Fire Weather Watch | PUB | Baca, Bent, Crowley, Kiowa, Las Animas, Prowers | 13 hr |
| May 28, 3:30 PM MDT | Red Flag Warning | PUB | Bent, Costilla, Crowley, Custer, El Paso, Fremont and 6 more | 29 hr |
| May 28, 4:10 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 65 min |
| May 28, 5:16 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.